Urology Expert Forum
BCP and kidney problems
About This Forum:

Questions in the Urology forum are answered by medical professionals at Healthcare Magic. Topics covered include benign prostate disease, penis curvature, cystisis, kidney stones, pediatric urology, prostate, sexual dysfunction, urinary tract infections (UTI), and urological cancers.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

BCP and kidney problems

  One and a half years ago I began taking an oral contraceptive at the same time I began having intercourse.  At that time I noticed a change in my urine -- cloudy and smelled different.  Now a year and a half later I am experiencing a fever, high temp, chills, major pain and discomfort in lower right back.  I am pretty sure I have a kidney infection from reading from the forum.  Could birth control pills cause this?  Or could it be a type of bladder/kidney infection from intercourse?  I am on my way to see a doctor but would like your opinion regarding birth control pills (Lo Ovral) and a possible link to my kidney problem.
------------------------------------------------------------------------------------------------------------
Dear CJ,
Urinary tract infections are much more common in women than men. The infections are due to bacteria that are present naturally in the feces. Some of the bacteria reside on the skin of the perineum and urethra. They gain access to the bladder by attaching to the urethra and moving into the bladder. It is a well established fact that many women experience new onset urinary tract infections at the time they become sexually active.
Your infections are most likely due to intercourse not the birth control . Many women will use post-intercourse antibiotics to treat this condition. This means each time you have intercourse, you take one pill ( low dose bactrim or macrodantin ) at that time. A trial period of 3 to 6 months is usually adequate. The post-intercourse treatment is then stopped. This is often successful in breaking the cycle of infection. These antibiotics are used in low doses and are mild so that resistant organisms are not selected. This information is provided for general medical education purposes only.  Please consult your physician for diagnostic and treatment options pertaining to your specific medical condition. More individualized care is available at the Henry Ford Hospital and its satellites (1 800 653 6568).
HFHS MD-KR
*keyword: UTI, intercourse





Related Discussions
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank